Kansas, 2005

Flood and Hail in Kansas, May 12 to 13, 2005

May 12 to 13, 2005 · NWS DDC · 19 events in 6 counties and zones

12 hail, 5 heavy rain, 1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 12, 2:07 AM CST, 11 hours 40 minutes earlier.

Area forecast discussion, May 12, 2:07 AM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT THU MAY 12 2005

.DISCUSSION...

DAYS 1-2...
CONVECTION REINFORCING THE COLD AIR BEHIND OUR FRONT WHICH
WAS WORKING ITS WAY SE ACROSS CWA EARLIER THIS MORNING. NAM
FASTEST AND FURTHER SOUTH AND EVEN IT WAS TOO SLOW WITH THE FRONT
BASED ON 6Z ANAL. WITH THIS ADJUSTMENT AND FOLLOWING THE NAM TREND
OUR FRONT EXPECTED TO BE IN OUR EXTREME SE CWA BY 12-15Z. FRONT THEN
SLOWS DOWN AS 25H JET STREAK LOCATED OVER AZ/NM AT 00Z MOVES
ACROSS SE CO. UKMET/GFS/NAM ALL IN GOOD AGREEMENT MOVING THIS JET
STREAK INTO NEB BY 00Z FRI WITH SW KS LOCATED IN THE RIGHT ENTRANCE
REGION MUCH OF THE DAY.

MAIN CONCERN TODAY CHANCE FOR SVR WX. IN OUR NORTHWEST COOLER,
MORE STABLE AIR MASS WILL BE IN PLACE. ALTHOUGH UNABLE TO TOTALLY
RULE OUT SOME ELEVATED STORMS W/ HAIL, ESPECIALLY IF WE SEE SOME
SUN. IN CONTRAST THE SE NEAR OUR FRONT THERE WILL BE A BETTER
PROGGED CAPES,0-6KM SHEAR, 85H WAA AND UPPER LEVEL DYNAMICS. HIGH
PCPN H20 VALUES ALSO PRESENT OVER THE SE CWA AND WITH PROLONGED
LIFT AGREE WITH SURROUNDING OFFICES HEAVY RAIN WILL BE POSSIBLE
HERE AS WELL. AS A RESULT WILL HIT THE SE HARDER WITH SEVERE
WEATHER WORDING IN BOTH THE ZONES AND HWO. AS FOR THE RAIN WILL
MENTION THIS IN THE HWO.

BY EARLY FRIDAY A REENFORCEMENT OF COLD AIR ARRIVES SO WILL KEEP
POPS GOING UNTIL THIS BOUNDARY AND ASSOCIATED UPPER LEVEL TROF
MOVES E/SE OF THE AREA. BY EVENING AS OUR FRONT MOVES INTO OK/TX
WILL NOT ONLY TAPER PCPN OFF BUT ALSO IF WE DO SEE SOME
CLEARING TEMPS SHOULD FALL NICELY BACK INTO AT LEAST THE 40S.

DAYS 3-7...
THE DIAGNOSTICS SUPPORT THE CURRENT REGIME NICELY AS A HEALTHY MOIST
PHASE MJO IS IN PROGRESS AND THE WESTERLIES CONTINUE TO EXPAND
ACROSS THE PACIFIC. ONCE THE CURRENT SYSTEM OVER THE CONUS LIFTS OUT
WE WILL GRADUALLY RETURN TO A MORE ZONAL PATTERN THOUGH THE STRONG
CROSS PACIFIC FLOW WILL BRING A NUMBER OF SHORT WAVE TROUGHS ALOFT
THROUGH THE AREA. ALL THE DETERMINISTIC MODELS AND ENSEMBLES ARE IN
QUITE GOOD AGREEMENT ON THIS THROUGH DAY 7.

THE FIRST OF THESE CROSS PACIFIC FLOW WAVES LOOKS ON TRACK FOR
SATURDAY NIGHT WITH CONVECTION FIRING OFF THE HIGH TERRAIN OF THE CO
ROCKIES AND MOVING OUT INTO THE PLAINS. THIS IS A VERY TYPICAL
PATTERN FOR THE REGION AS WE HEAD INTO SUMMER. AS THE LEE LOW
DEVELOPS IN THE WAKE OF THIS CONVECTIVE SYSTEM, WE SHOULD SEE
SUBSTANTIAL ISENTROPIC LIFT OVER THE WARM FRONT WHICH WILL LAY NORTH
SOUTH ALONG THE KS CO BORDER ON MONDAY. THE RESULT OF THIS SHOULD BE
COOLER TEMPERATURES IN THE COLD AIR BROUGHT BY THE CURRENT COLD
FRONT AND AS A RESULT OF MORNING CONVECTIVE PRECIPITATION ON SUNDAY.
WHEN THE LIFT OVER THE WARM FRONT DEVELOPS EARLY MONDAY COOL, CLOUDY
AND RAINY CONDITIONS SHOULD BE THE RULE.

ALL THAT SAID, HAVE LEFT THE GRIDS UNCHANGED REFLECTING THE
CONSENSUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  52  67  45 /  30  40  40   0
GCK  73  50  65  45 /  20  30  30   0
EHA  78  48  69  46 /  20  20  30   0
LBL  79  52  69  47 /  30  20  30   0
HYS  72  49  66  45 /  40  50  30   0
P28  79  57  70  47 /  70  70  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, May 12, 8:02 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
902 AM CDT THU MAY 12 2005

KSZ030-031-043>046-061>066-074>079-084>087-131000-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD-
STANTON-STEVENS-TREGO-
902 AM CDT (802 AM MDT) THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY
EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A
SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN
COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR
WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR
STRONG THUNDERSTORMS WITH IT EARLY SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY
TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE.

KSZ080-081-088>090-131000-
BARBER-CLARK-COMANCHE-KIOWA-PRATT-
902 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE
POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP
ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY
TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA
BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY
MORNING WILL RANGE FROM 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT,
ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE
LODGE LINE.

28

In the hours before

Special weather statement, May 12, 12:43 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
143 PM CDT THU MAY 12 2005

KSZ065-066-079>081-088>090-130200-
BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
143 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL
900 PM CDT.  THIS WATCH INCLUDES THE COUNTIES OF:

BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT...
AND STAFFORD.

THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TSB

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Comanche

When
May 12, 1:47 PM CST
Where
Comanche County, 12 mi SE of Coldwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -99.183

Thunderstorm Wind, Comanche

When
May 12, 1:55 PM CST
Where
Comanche County, 9 mi ENE of Wilmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.067

Hail, Pratt

When
May 12, 1:55 PM CST
Where
Pratt County, Croft
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -99.000

Hail, Barber

When
May 12, 2:10 PM CST
Where
Barber County, 8 mi NW of Lake City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -98.917

Hail, Kiowa

When
May 12, 2:15 PM CST
Where
Kiowa County, Belvidere
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -99.083

Hail, Stafford

When
May 12, 2:15 PM CST
Where
Stafford County, 8 mi S of Stafford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -98.600

Hail, Barber

When
May 12, 2:20 PM CST
Where
Barber County, 4 mi WSW of Isabel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -98.617

Porch window was broken by this PENNY sized hail!

Hail, Pratt

When
May 12, 2:30 PM CST
Where
Pratt County, Sawyer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.683

Hail, Pratt

When
May 12, 2:45 PM CST
Where
Pratt County, 3 mi N of Pratt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -98.733

Hail, Kiowa

When
May 12, 4:10 PM CST
Where
Kiowa County, Haviland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -99.100

Hail, Kiowa

When
May 12, 4:20 PM CST
Where
Kiowa County, Greensburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -99.300

Hail, Pratt

When
May 12, 4:28 PM CST
Where
Pratt County, 4 mi WNW of Byers
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.933

Hail covered the ground.

Hail, Pratt

When
May 12, 4:30 PM CST
Where
Pratt County, 3 mi WNW of Byers
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.917

Flood, Stafford

When
May 12, 8:20 PM CST to 10:20 PM CST
Where
Stafford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

High water was flowing over highway 50 near Stafford causing traffic to be diverted.

Heavy Rain, Kiowa

When
May 12, 10:30 PM CST
Where
Kiowa County, 1 mi SE of Mullinville
Measured
3
Reported by
TRAINED SPOTTER
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Three inches of rain fell since 1 pm CST.

Heavy Rain, Stafford

When
May 12, 11:05 PM CST
Where
Stafford County, 5 mi S of St John
Measured
4.25
Reported by
TRAINED SPOTTER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Four and quarter inches of rain fell since 2 pm CST.

Heavy Rain, Stafford

When
May 12, 11:15 PM CST
Where
Stafford County, 4 mi NW of Stafford
Measured
4.5
Reported by
TRAINED SPOTTER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Rain, Stafford

When
May 12, 11:30 PM CST
Where
Stafford County, St John
Measured
2.75
Reported by
TRAINED SPOTTER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Rain, Edwards

When
May 13, 12:01 AM CST
Where
Edwards County, 11 mi SSE of Belpre
Measured
3.49
Reported by
TRAINED SPOTTER
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454750, 5454751, 5454752, 5454753, 5454754, 5454755, 5454756, 5454757, 5454758, 5454759, 5454760, 5454761, 5454762, 5454763, 5454764, 5454765, 5454766, 5454767, 5454768.